Colorado, 2023

Flash Flooding and Hail in Colorado, June 11 to 12, 2023

June 11 to 12, 2023 · NWS BOU · 13 events in 5 counties and zones

Very heavy rain occurred across some areas of northeast Colorado from June 11th until the early hours of June 12th with flash flooding in some areas. The worst areas were south and southeast of Fort Collins towards Timnath and Windsor and in the Milliken area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very heavy rain occurred across some areas of northeast Colorado from June 11th until the early hours of June 12th with flash flooding in some areas. The worst areas were south and southeast of Fort Collins towards Timnath and Windsor and in the Milliken area. Locations in these areas received from 3.0 to 5.5 inches of rain. Another area was located in and near Limon where significant flash flooding occurred along with a few water rescues. Several roads were closed due to flash flooding north of CO-86 and west of I-70. Rainfall amounts in the these areas ranged from 2.4 to 3.7 inches. Severe thunderstorms produced large hail, from quarter to ping pong ball size. The hail piled anywhere from 4 to 8 inches deep along roads and highways in Elbert and Lincoln counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 11, 10:54 AM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 10:54 AM MST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1154 AM MDT Sun Jun 11 2023

.UPDATE...
Issued at 1140 AM MDT Sun Jun 11 2023

No significant changes to the grids this morning, as the previous
forecast was largely in good shape. As expected, stratus
developed earlier in the day and is gradually breaking up across
the plains, with T/Tds in the low 60s/low 50s. As surface heating
continues into the early afternoon... we should see MLCAPE values
increase to roughly 1000-1500 J/kg, especially south of I-70
towards the southern metro/Palmer Divide. DEN ACARS soundings over
the past couple of hours have indicated increasing low-level
easterly flow, with 0-6km shear somewhere near 30-35kt.

Our overall thoughts haven't changed significantly since this
morning, with convection expected to develop across the southern
foothills during the early afternoon, which should spread east by
mid/late afternoon. These storms would carry both a heavy rain and
hail threat. There is also a conditional probability of a tornado
or two near the Palmer Divide where hodographs are briefly show
more curvature/low-level shear... though this still appears to be
a fairly low threat given marginal near-surface buoyancy. The
severe threat will be somewhat dependent on how much additional
heating occurs... which we'll need to watch closely as the day
progresses.

A Flash Flood Watch was also issued with the morning update... see
the hydro section below for additional details.

&&

.SHORT TERM...(Today and tonight)
Issued at 323 AM MDT Sun Jun 11 2023

Main concerns today will be the increasing chance for severe
storms along with locally heavy rain and possible flooding. Main
focus area looks to be southern Front Range foothills and
extending out into the Denver area through the Palmer Divide
region.

Currently the upper low is off the southern California coast with a
weak downstream ridge of high pressure over Colorado. Gradually, the
upper low will move northeast towards southwest Utah tonight. The
approaching low will increase synoptic scale lift with weak to moderate
QG lift especially over mountains and western Colorado this afternoon
and some increase in lift tonight across the plains as the low approaches.
At the surface, several northerly surges have generated a light north
to northeast wind over the Front Range and will set the stage for a
slight increase in low level moisture with shallow upslope from the
surface close to 700mb. VAD winds from KFTG already showing
northerly flow of 10-20kt up to 10000ft. Satellite imagery beginning
to show some stratus developing in the 5000-7000ft level and would
expect the cloud deck will get more expansive after daybreak.

Complex forecast for the next 24 hours on how convection plays out
depending on stability and moisture parameters. Higher confidence on
storm initiation over higher terrain mountains, foothills and then
especially over elevated terrain of the Palmer Divide by early
afternoon. Forecast soundings indicating an increasing severe threat
this afternoon with CAPE values from 1000-2000j/kg and improving
shear profile as southwest winds increasing with 25-40kt of mid
level flow. SPC has also shifted the slight chance for severe storms
further north to include the Denver area. Main severe weather
threats look to be large hail up to 2 inches in diameter along
with damaging winds and couldn't rule out a brief tornado with
surface convergence over Palmer Divide. Precipitable water values
increase by this evening with values just over an inch.
Considered a flash flood watch but there will be decent storm
motions of 10-20kt and not sure on the areal extent given much of
the activity will be convectively driven. Certainly expect heavy
rain potential with the storms so some minor street/creek flooding
certainly a possibility. Expect gradual decreasing showers
overnight.

.LONG TERM...(Monday through Saturday)
Issued at 323 AM MDT Sun Jun 11 2023

An upper level low will drive into Utah and western Colorado
starting Monday afternoon. Relative humidity remains above 70
percent from the 500mb-700mb levels. Ample amounts of moisture
will extend into the region which will continue to increase our
chances of afternoon thunderstorms and showers. Monday,
particularly the afternoon, seems very favorable for thunderstorm
development and models remain consistent on scattered to numerous
storms across the region. Vertical velocity values increase over
the mountains and valleys along with 600 J/kg CAPE values late
Monday morning into the afternoon. With PWATs reaching 0.70 inches
and favorable conditions for thunderstorms, there will be an
elevated risk of flash flooding for burn areas. The flood risk
doesn't stop at the burn areas as rivers across the mountains have
received a large amount of rain over the past few days thus,
there could be a risk of flooding for small streams/river and poor
drainage areas. As storms progress northeast entering the
foothills to the plains, MLCAPE values, which have increased since
previous runs, are reaching 900- 1000 J/kg (even before 12PM).
With weak shear and large instability, would expect storms to
become severe and also could see weak landspouts especially near
the southern foothills and Palmer Divide. Additionally, QPF fields
across the NAM/GFS/NBM range from a half an inch to an inch for
most of the region. Hazardous conditions such as heavy rainfall
leading to minor street flooding, lightning, and hail up to 1 inch
will be possible.

By Monday night, scattered storms and showers will focus on the far
eastern plains through Tuesday morning. This pattern could
potentially limit Tuesday afternoon thunderstorm development in the
plains and urban corridor but there should be enough favorable
conditions for storms to form in the mountains, valleys, and
foothills. With mostly cloudy skies Tuesday, cooler temperatures are
likely especially across the urban corridor and plains reaching the
mid 60s.

The upper level ridge weakens by Wednesday afternoon. This shifts
our upper level winds will into a zonal flow through the weekend.
Moisture still remains prevalent but it is likely thunderstorm
coverage will decrease due to drier air entering the 500-700mb
layer. Expect weak storms and showers to persist each afternoon
through until the weekend. 700mb levels display warm air advection
occurring by this weekend where surface temperatures will likely
increase; parts of the mountains and valleys could reach the upper
60s with a few spots near 70. Areas across the urban corridor and
plains will trend near normal with temperatures entering the mid
80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1140 AM MDT Sun Jun 11 2023

Stratus deck has gradually lifted this morning and ceilings
should continue to slowly rise through the day. Satellite shows
this is slowly breaking up across the plains east of the
terminals, but we'll likely maintain a SCT-BKN 030-050 through the
afternoon. Convection is still expected to develop by early
afternoon and spread towards the terminals after 20-21z. Expect
less impacts at BJC/DEN with a higher probability of a strong
storm near APA later today.

Some uncertainty in the forecast tonight into tomorrow, but the
general idea is for widely scattered showers/storms to continue
through most of the overnight, with MVFR/IFR cigs through the
night. At least a few SHRA likely to continue through Monday AM,
with a more organized round of rain/TS again late tomorrow morning
into the early afternoon.

&&

.HYDROLOGY...
Issued at 1140 AM MDT Sun Jun 11 2023

Main update this morning was to issue a Flash Flood Watch for most
of the Denver metro and Palmer Divide. There is still uncertainty
in the overall convective evolution today and tonight. Guidance
suggests strong convection developing early this afternoon across
the southern Foothills into the southern half of the metro &
Palmer Divide, with scattered storms possible overnight as well
given broad ascent and shallow upslope flow. While not everyone
will see significant rainfall... the past few runs of the HREF
indicate relatively high probabilities of at least an inch in most
areas, 6hr PMM precipitation over 2 inches across much of the
Palmer Divide this evening... along with relatively high
probabilities of 3 inches. Given low Flash Flood Guidance values
around this area... see no reason not to issue given the potential
for heavy rain.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 3 PM MDT this afternoon through late tonight
for COZ036-039>041-045>047.

&&

UPDATE...Hiris
SHORT TERM...Entrekin
LONG TERM...AD
AVIATION...Hiris
HYDROLOGY...Hiris
Hazardous weather outlook, Jun 11, 10:06 AM MST, 3 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MDT Sun Jun 11 2023

COZ030>051-121715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MDT Sun Jun 11 2023

...HEAVY RAIN AND SEVERE WEATHER POSSIBLE ACROSS THE DENVER METRO
AND PALMER DIVIDE THROUGH THE EVENING...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop across the mountains and higher
terrain early this afternoon then spread across the plains during
the late afternoon and evening hours. Expect a few severe storms
across the plains, especially from Denver southward through
Douglas, Elbert and Lincoln counties. The strongest storms could
produce hail up to 2 inches in diameter along with damaging winds
and heavy rain. An isolated tornado is also possible.

The flash flood potential will increase today, especially over
Cameron Peak burn area with increasing moisture and instability.
Additional areas of concern will be over the metro and Palmer
Divide where local rainfall rates up to 1 inch in 30 minutes or
less is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread showers and thunderstorms are expected late day Monday
with showers and thunderstorms likely late day Tuesday. The main
threat will be heavy rains both days. Some storms could produce
small hail as well.

Scattered late day showers and thunderstorms are expected
Wednesday and Thursday. By Friday and Saturday, scattered showers
and thunderstorms are forecast for the alpines areas only. Out on
the plains, coverage will be isolated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today after 2 pm, especially
from Denver southward and including the Palmer Divide region.

The radar

The Denver radar (KFTG), 46 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 flash flood. Local standard time, as filed.

Hail, Douglas

When
June 11, 2:02 PM MST
Where
Douglas County, 2.14 mi SSE of Highlands Ranch
Measured
1.5 in hail
Reported by
Public
Coordinates
39.520, -104.960

Flash Flood, Larimer

When
June 11, 2:30 PM MST to 3:30 PM MST
Where
Larimer County, 2.64 mi W of Rustic to 2.57 mi W of Rustic
Cause
Heavy Rain
Property damage
$5,000
Reported by
County Official
Coordinates
40.700, -105.620

Heavy rain produced flooding along Sheep Creek which briefly blocked the roadway. Damage to the road was minor.

Flash Flood, Larimer

When
June 11, 3:30 PM MST to 4:30 PM MST
Where
Larimer County, 0.53 mi W of Rustic to 0.52 mi W of Rustic
Cause
Heavy Rain / Burn Area
Property damage
$5,000
Reported by
County Official
Coordinates
40.700, -105.580

Localized flooding was observed along Rustic Road, which blocked the access to one residence.

Hail, Elbert

When
June 11, 4:28 PM MST
Where
Elbert County, 6.93 mi N of Kiowa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -104.460

Flash Flood, Larimer

When
June 11, 5:32 PM MST to 7:13 PM MST
Where
Larimer County, Drakes to 2.32 mi ENE of Ft Collins
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
40.550, -105.080

Heavy rainfall caused flooding and flash flooding in and around Fort Collins. The worst areas were south and southeast of Fort Collins towards Timnath. Locations in these areas received from 3 to 5 inches of rain. Widespread street flooding with road closures were reported. Numerous vehicles were stranded in standing water in excess of 6 inches in depth.

Flash Flood, Weld

When
June 11, 6:49 PM MST to 9:30 PM MST
Where
Weld County, 5.52 mi WNW of Windsor to 4.1 mi W of Johnstown
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
40.505, -104.975

Heavy produced flash flooding in and around Milliken to west of Windsor. Storm totals in these areas ranged from 2.5 to 5.0 inches. Several road closures were in place due to standing water.

Hail, Weld

When
June 11, 6:56 PM MST
Where
Weld County, 1.74 mi NW of Johnstown
Measured
1 in hail
Reported by
Public
Coordinates
40.350, -104.870

Hail, Elbert

When
June 11, 8:10 PM MST
Where
Elbert County, 9.67 mi E of Matheson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.180, -103.800

Hail, Elbert

When
June 11, 8:14 PM MST
Where
Elbert County, 8.25 mi ENE of Matheson
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.220, -103.840

Hail, Elbert

When
June 11, 8:30 PM MST
Where
Elbert County, 9.04 mi ENE of Matheson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.230, -103.830

Hail, Lincoln

When
June 11, 9:30 PM MST
Where
Lincoln County, 4.18 mi S of Limon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.210, -103.690

Flash Flood, Lincoln

When
June 11, 10:00 PM MST to June 12, 2:00 AM MST
Where
Lincoln County, 2.14 mi SSW of Genoa to 0.29 mi NNW of (Lic)limon Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.250, -103.510

Local law enforcement reported thunderstorms with torrential rain and hail. Storm totals around Limon and Hugo ranged from 2.4 to 3.7 inches. The hail piled up several inches deep along highways 24 and 71, stranding vehicles. Floodwaters up to 2 feet deep were observe running across a roadway 3 miles south of Limon.

Flash Flood, Elbert

When
June 11, 10:00 PM MST to June 12, 1:00 AM MST
Where
Elbert County, 14.74 mi ESE of Matheson to 10.62 mi SW of Cedar Pt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.120, -103.713

Flash flooding washed out or damaged several county roads north of CO-86 and west of Interstate 70.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106777, 1106827, 1106830, 1106778, 1106834, 1113702, 1106783, 1106780, 1106779, 1106781, 1106782, 1113703, 1113704.